Tornadoes · United States · Virginia · 2008
EF1 tornado, Pullens, Virginia, May 8, 2008
This EF1 tornado ran 0.8 miles across Pittsylvania County on May 8, 2008, touching down at 9:00 PM EDT and reaching 60 yards wide. It killed nobody, and did $116,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 8, 2008
- Touchdown
- 9:00 PM EDT (01:00 UTC)
- Lifted
- 9:03 PM EDT (01:03 UTC)
- On the ground
- 3 minutes
- Path length
- 0.8 miles (1.4 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $116,000
- County
- Pittsylvania County
- Touchdown point
- 36.935, -79.510
- Lift-off point
- 36.943, -79.499
- Record number
- 0805081900-01
What the Weather Service recorded
A strong storm system across the Ohio Valley during the afternoon of Thursday, May 8th, pushed east toward the mountains Thursday evening. A boundary was trailing from the low across southern Virginia. This put the region in a high shear environment, meaning, winds at the surface were blowing from the southeast, while a few thousand feet above the surface, the winds were blowing out of the southwest at 40 to 50 mph. Supercells formed in the foothills and piedmont of Virginia, ahead of a strong but broken line of thunderstorms that formed just west of the mountains and became more organized by the time it reached the Blue Ridge. These severe thunderstorms brought EF-1 tornadoes, damaging winds, large hail and flash flooding to portions of Southwest Virginia.
A tornado, rated EF-1, with winds of 86 to 95 mph, touched down around 900 PM EDT on Thursday May 8th approximately 3 miles east southeast of the town of Ajax. The touchdown point was just southwest of Oxford Road near Highway 40. ||The tornado remained on the ground for approximately 3 minutes, had a maximum path width of 60 yards, and traveled toward the northeast approximately 1 mile before lifting around 903 PM EDT, just northeast of the intersection of Darby Road and Highway 40. Numerous trees were downed along and near the path of the tornado, along with some damage to nearby homes. Additional damage to trees from straight-line winds were also noted approximately 1/4 mile north and east of the point where the tornado lifted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at May 8, 3:47 PM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, May 8, 3:47 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 347 PM EDT THU MAY 8 2008 .SYNOPSIS... A COLD FRONT ARRIVES AS AN AREA OF LOW PRESSUE MOVES ALONG THE MASON DIXON LINE TONIGHT. A STRONGER AREA OF LOW PRESSURE WILL TAKE A SIMILAR TRACK ON SUNDAY. A TROUGH DEVELOPING IN THE EASTERN UNITED STATES WILL PROVIDE MORE OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... STRONG UPPER LOW MOVING ACROSS KY IS FCST TO BECOME AN OPEN WAVE AS IT LIFTS NORTHEASTWARD INTO THE CENTRAL APPALACHIANS TONIGHT. AHEAD OF THIS SYSTEM THE AIRMASS IS PRETTY MOIST...PWATS FCST TO PEAK BETWEEN 1.5 TO 1.7 EARLY TONIGHT...AND SURFACE DEWPOINTS IN THE LOWER 60S. DEEP CONVECTION IS EXPECTED TO DEVELOP WITHIN THIS MOISTURE RICH ENVIRONMENT...PRECIPITATION BECOMING WIDESPREAD THIS EVENING. POTENTIAL FOR SEVERE DEEP CONVECTION DEPENDS ON HOW MUCH SUN WE GET LATE THIS AFTERNOON. DENSE CLOUD COVER PREVAILED INTO THE EARLY AFTN...BUT HAS BEEN THINNING WITH TIME. AS TEMPS INCREASE THIS WILL RESULT IN INCREASING INSTABILITY NEEDED TO FUEL THE DEVELOPMENT OF STRONGER STORMS. CAPES ARE FCST TO PEAK AT AROUND 1500 J/KG THIS EVENING. SHEAR IS ABUNDANT...SRH FCSTS NEAR 200 M2/S2 FOR THIS EVENING. THE NET RESULT SHOULD BE THE FORMATION OF DEEP CONVECTION WITH POTENTIAL FOR SEVERE THUNDERSTORM CELLS...SOME OF WHICH MAY HAVE SUPERCELL STRUCTURES. MAIN TIME FRAME TO WATCH FOR SEVERE DEEP CONVECTION WILL BE FROM 21 TO 06 UTC. WITH THE HIGH PWATS...WILL ALSO NEED TO CLOSELY MONITOR FOR HEAVY RAINFALL...ESPECIALLY IF THUNDERSTORM LINE SEGMENTS BEGIN TO TRAIN. ATTM...WIND FLOW LOOKS PROGRESSIVE ENOUGH TO KEEP THE STORMS MOVING...BUT IT TRAINING DOES DEVELOP...RAIN AMOUNTS WILL STACK UP QUICKLY. GREATEST THREAT FOR HEAVY RAINFALL LOOKS TO BE BETWEEN 00 TO 06Z...WITH FOCUS ON THE BLUE RIDGE AND POINTS EAST. A PWAT OF 1.6 INCHES IS 170% OF NORMAL. FORTUNATELY FFG IS HIGH NOW. LOOKS LIKE IT WILL TAKE 2.5 TO 3.5 INCHES TO CAUSE FLASH FLOODING...SO DO NOT THINK THERE IS A NEED FOR A FLASH FLOOD WATCH ATTM. HAVE STAYED CLOSE TO THE FASTER GFS WITH THE MOVEMENT OF THE SFC LOW...SO TAPER OFF PRECIP PRETTY QUICKLY DURING THE DAY FRIDAY. WITH THE LOW PULLING OUT TO THE NORTHEAST FRIDAY AFTERNOON THERE WILL BE SOME CLEARING. NOT MUCH COLD ADVECTION FRIDAY BEHIND THIS SYSTEM...SO TEMPS SHOULD REMAIN MILD. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... QUICK SHOT OF SHWS ALONG REMNANT BOUNDARY FROM FRIDAYS LOW PRESSURE AGREED UPON BY NAM/GFS/SREF SO INC POPS MAINLY IN THE HIGH TERRITORY...ALTHOUGH SOME SHOWERS SHOULD SURVIVE EAST OF THE BLUE RIDGE INTO SATURDAY MORNING. ANOTHER CHC OF STRONG STORMS ON SUNDAY...WITH H3 JET STREAK TAKING AIM ON THE PIEDMONT...AND AREA OF LOW PRESSURE PASSING THROUGH THE OHIO VALLEY. WEDGE WILL BE REMAINING FOR PART OF THE DAY IN THE EAST...WHICH SHOULD ALLOW FOR POTENT LLVL SHEAR AS OCCLUSION/WARM FRONT APPROACHES FROM THE SOUTH AND WEST. CONSIDERING THE POTENTIAL FOR HVY RAINS LEADING UP TO THIS EVENT...WATER PROBLEMS MAY DEVELOP WITH THE GROUND SATURATED. && .LONG TERM /MONDAY THROUGH THURSDAY/... ACTIVE PATTERN TAKING SHAPE DURING THE LONG TERM...WITH RIDGE IN THE WEST AND TROUGH IN THE EAST. SHRTWVS EJECTING FROM ALEUTIAN LOW WILL BE DIRECTED INTO THE MIDWEST...ONLY AMPLIFYING THE EASTERN TROUGH FURTHER BY THURSDAY/FRIDAY. BASICALLY FOLLOWED THE ECMWF...ALTHOUGH THE GFS IS IN GOOD AGREEMENT THIS FAR OUT. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... STAGE IS SET FOR DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MID/UPPER LEVEL CLOUDS WILL BRIEFLY THIN THIS AFTERNOON ALLOWING FOR SURFACE HEATING AND BUILDUPS FOR THE LATE AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD AFTER 21 UTC WITH POTENTIAL FOR HEAVY RAINFALL AND IFR CONDITIONS. GRADIENT WINDS AHEAD OF AN APPROACHING FRONT WILL BE OUT OF THE SOUTHWEST...BUT ANTICIPATED ERRATIC WINDS WITH POTENTIAL FOR STRONG GUSTS IN THE VCNTY OF TSTMS. FOR TONIGHT THE ORGANIZED AREA OF DEEP CONVECTION WILL MOVE FROM WEST TO EAST ACROSS THE SERVICE AREA...WIDEPREAD IFR/MVFR CONDITIONS ANTICIPATED. THE LOW LEVEL MOISTURE WILL LIKELY LINGER INTO EARLY FRIDAY WITH LOW CIGS ANTICIPATED. CIGS AND VSBYS SHOULD GRADUALLY IMPROVE BETWEEN DAYBREAK AND NOON FRIDAY AS WESTERLY WINDS BEHIND THE FRONT BEGIN THE DRYING PROCESS. A WARM FRONT WILL MOVE BACK NORTHWARD THROUGH THE AREA SATURDAY. THIS WILL LIKELY BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS. FINALLY... ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION LATE SUNDAY. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS. WINDS MAY BE STRONG AND GUSTY BEHIND THIS LOW PRESSURE LATE SUNDAY NIGHT AND MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...PM SHORT TERM...KM LONG TERM...KM AVIATION...PM
Hazardous weather outlook, May 8, 11:37 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 1137 AM EDT THU MAY 8 2008 VAZ007-010-011-018>020-WVZ042>045-091545- TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 1137 AM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO TONIGHT. CONDITIONS MAY BECOME FAVORABLE FOR A FEW OF THESE STORMS TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL PERSIST THROUGH THE DAY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059- 091545- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1137 AM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN THE MOUNTAINS OF NORTH CAROLINA...AND MOVE NORTHEASTWARD INTO THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AND SOUTHWEST VIRGINIA. CONDITIONS WILL BE FAVORABLE FOR SOME OF THESE STORMS TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT...BUT THERE IS ALSO THE POTENTIAL FOR A FEW OF THESE STORMS TO PRODUCE TORNADOES. IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL IS ALSO EXPECTED. THE STORMS THAT DEVELOP ARE EXPECTED TO BE HEAVY RAIN PRODUCERS. WIDESPREAD RAINFALL OF ONE TO ONE AND A HALF INCHES IS EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF 2 INCHES OR MORE POSSIBLE. FLASH FLOOD GUIDANCE INDICATES IT WILL TAKE RAINFALL OF CLOSE TO THREE INCHES TO PRODUCE MORE THAN MINOR FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL PERSIST THROUGH THE DAY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY.
In the hours before
Local storm report, May 8, 8:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 10 SE ROCKY MOUNT 36.90N 79.76W
05/08/2008 E1.00 INCH FRANKLIN VA PUBLIC
ALSO TREES DOWN ON COOPERS MT.RD AND MUDDY FORK RD.
&&
TWLocal storm report, May 8, 8:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 PM EDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL MOUNT AIRY 36.50N 80.61W
05/08/2008 E1.75 INCH SURRY NC AMATEUR RADIO
&&
TWSpecial weather statement, May 8, 8:47 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 847 PM EDT THU MAY 8 2008 VAZ017-022-023-033>035-090145- FLOYD VA-FRANKLIN VA-BOTETOURT VA-AMHERST VA-ROANOKE VA-BEDFORD VA- 847 PM EDT THU MAY 8 2008 AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROUTVILLE TO 6 MILES SOUTHWEST OF ROANOKE TO 8 MILES SOUTHWEST OF COPPER HILL... MOVING EAST AT 42 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...LITHIA...CALLAWAY AT 855 PM EDT...BUCHANAN...STEWARTSVILLE AT 900 PM EDT...ARCADIA AT 905 PM EDT...PEAKS OF OTTER RECREATION AREA...WIRTZ AT 910 PM EDT...PEAKS OF OTTER SUMMIT...THAXTON AT 915 PM EDT...WESTERN SMITH MOUNTAIN LAKE AT 920 PM EDT... WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH SMALL HAIL AND RAINFALL RATES OF ONE HALF TO THREE QUARTERS OF AN INCH PER HOUR. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Local storm report, May 8, 8:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL SONTAG 36.93N 79.80W
05/08/2008 E0.88 INCH FRANKLIN VA LAW ENFORCEMENT
&&
TWLocal storm report, May 8, 8:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL RONDA 36.22N 80.94W
05/08/2008 E1.00 INCH WILKES NC AMATEUR RADIO
&&
TWLocal storm report, May 8, 8:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL SNOW CREEK 36.83N 79.75W
05/08/2008 E1.00 INCH FRANKLIN VA PUBLIC
&&
TWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 00:00Z
1.0 hours before the tornado, 29 km from the path. May 9, 2008.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 391 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 8.1 K/km
The surface observations
Danville Regional (DAN), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the touchdown began at 01:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of May 8, 2008
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 8:01 AM CDT | EF3 | Lee, MS | 7.6 | 200 | $1.5 million | ||
| May 8 | 8:42 AM CDT | EF2 | Itawamba, MS | 1.4 | 100 | $150,000 | ||
| May 8 | 9:15 AM CDT | EF0 | Lafayette, MS | 2.2 | 50 | $25,000 | ||
| May 8 | 11:57 AM CDT | EF1 | Lauderdale, AL | 8.0 | 200 | 2 | $300,000 | |
| May 8 | 12:35 PM CDT | EF1 | Lawrence, TN | 3.0 | 440 | $50,000 | ||
| May 8 | 12:39 PM CDT | EF2 | Lauderdale, AL | 12.6 | 250 | $555,000 | ||
| May 8 | 1:06 PM CDT | EF1 | Fayette, AL | 11.0 | 100 | $45,000 | ||
| May 8 | 1:45 PM CDT | EF0 | Giles, TN | 0.8 | 50 | |||
| May 8 | 1:49 PM CDT | EF0 | Wichita, KS | 2.0 | 25 | |||
| May 8 | 2:00 PM CDT | EF1 | Walker, AL | 3.3 | 600 | $120,000 | ||
| May 8 | 2:15 PM CDT | EF0 | Morgan, AL | 0.9 | 50 | $10,000 | ||
| May 8 | 2:20 PM CDT | EF1 | Cullman, AL | 3.3 | 100 | $20,000 | ||
| May 8 | 1:27 PM MDT | EF0 | Greeley, KS | 5.0 | 100 | |||
| May 8 | 2:35 PM CDT | EF1 | Limestone, AL | 4.0 | 250 | $20,000 | ||
| May 8 | 2:40 PM CDT | EF1 | Cullman, AL | 6.6 | 100 | $50,000 | ||
| May 8 | 5:20 PM EDT | EF0 | Clinton, OH | 0.4 | 20 | $5,000 | ||
| May 8 | 5:25 PM EDT | EF0 | Greene, OH | 0.1 | 10 | $1,000 | ||
| May 8 | 6:13 PM EDT | EF0 | Clark, OH | 0.2 | 10 | $1,000 | ||
| May 8 | 8:00 PM EDT | EF1 | Henry, VA | 0.9 | 75 | $165,000 | ||
| May 8 | 10:15 PM EDT | EF2 | Davie, NC | 3.2 | 100 | $200,000 | ||
| May 8 | 10:20 PM EDT | EF0 | Nelson, VA | 0.2 | 50 | $50,000 | ||
| May 8 | 10:23 PM EDT | EF2 | Forsyth, NC | 0.3 | 50 | |||
| May 8 | 10:25 PM EDT | EF3 | Forsyth, NC | 2.9 | 300 | 2 | $2.5 million | |
| May 8 | 10:53 PM EDT | EF2 | Stafford, VA | 3.4 | 150 | $10 million | ||
| May 8 | 11:20 PM EDT | EF1 | Appomattox, VA | 0.7 | 50 | $25,000 | ||
| May 8 | 11:29 PM EDT | EF2 | Guilford, NC | 3.9 | 200 | 1 | 3 | $4.0 million |
| May 8 | 12:24 AM EDT | EF0 | Prince George's, MD | 0.5 | 50 | $100,000 | ||
| May 8 | 12:56 AM EDT | EF0 | Prince George's, MD | 0.5 | 100 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.